Alert archive / Michigan / River Flood Warnings in 2017

River Flood Warning 5, NWS Gaylord, MI

April 19, 2017Arenac County, Michigan

NWS Gaylord, MI issued this river flood warning at Apr 19, 2017, 10:03 PM EDT for Arenac County, Michigan. It was in force for 14 days.

The area

The outline as issued.

The facts

Issued
Apr 19, 2017, 10:03 PM EDT (02:03 UTC)
Expired
May 3, 2017, 10:24 AM EDT
In force
14 days
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
Minor

County Arenac County, MI

The radar

The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rifle River near Sterling (STRM4).

Action stage
5 ft
Minor stage
6 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04142000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

046 
WGUS43 KAPX 200203
FLWAPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
1003 PM EDT WED APR 19 2017

...The National Weather Service in Gaylord has issued a flood warning
for the following rivers in Michigan...

  Rifle River near Sterling AFFECTING Arenac County

.Expected heavy rainfall...of 1.00 to 1.50 inches to impact the 
Rifle River basin during the next 24 hours. The river is expected to 
rise above flood stage by early Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...


Persons in the warned areas should take steps to protect property 
from rising water levels.


The National Weather Service in Gaylord will issue another statement 
on this developing situation Thursday morning as new information 
becomes available.


&&

MIC011-201300-
/O.NEW.KAPX.FL.W.0005.170420T0203Z-170423T0224Z/
/STRM4.1.ER.170420T0203Z.170422T0600Z.170422T2024Z.NO/
1003 PM EDT WED APR 19 2017

The National Weather Service in Gaylord has issued a 

* Flood Warning for 
  The Rifle River near Sterling.
* from Friday afternoon to Saturday evening....
* At  8:30 PM Wednesday the stage was 3.3 feet.
* Flood stage is 6.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday afternoon and continue 
  to rise to near 6.7 feet by early Saturday morning.the river will 
  fall below flood stage by Saturday afternoon.
* Impact...At 6.0 feet...High water begins to impact canoe livery at 
  River View Campground.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Thu     Fri     Sat

Rifle River
  Sterling           6    3.3  Wed 08 PM       4.4     6.7     5.2


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$

JSL
5 follow-up statements
839 
WGUS83 KAPX 211309 CCA
FLSAPX


Flood Statement
National Weather Service Gaylord MI
954 PM EDT Thu Apr 20 2017

...The flood warning is cancelled for the following rivers in 
Michigan...

  Rifle River near Sterling AFFECTING Arenac County

.Rainfall over the last 24 hours in the Rifle River basin was
not as heavy as expected. Because of this...the river is no 
longer expected to reach flood stage near Sterling. The flood
warning has thus been cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Interests along the Rifle River should still monitor river levels
over the next couple of days. Stay tuned to NOAA Weather Radio...
or local media outlets...for the latest information.


&&

MIC011-210224-
/O.CAN.KAPX.FL.W.0005.000000T0000Z-170423T0224Z/
/STRM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
954 PM EDT Thu Apr 20 2017

The Flood Warning is cancelled for
  The Rifle River near Sterling.
* At  9:30 PM Thursday the stage was 3.8 feet.
* Flood stage is 6.0 feet.
* Forecast...The river will crest below flood stage at 5.4 feet early
  Saturday morning.
* Impact...At 6.0 feet...High water begins to impact canoe livery at 
  River View Campground.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Fri     Sat     Sun

Rifle River
  Sterling           6    3.8  Thu 09 PM       5.4     4.4     3.7


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$
745 
WGUS43 KAPX 011353
FLWAPX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
953 AM EDT Mon May 1 2017

...The National Weather Service in Gaylord has issued a flood warning
for the following rivers in Michigan...

  Rifle River near Sterling AFFECTING Arenac County

.Rainfall amounts over the last 24 hours across the Rifle River basin have 
averaged around an inch with locally higher amounts. Another quarter of an inch 
or so of rain is forecast through Tuesday. The river is expected to rise above flood 
stage this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...


Persons in the warned areas should take steps to protect property 
from rising water levels.


The National Weather Service in Gaylord will issue another statement 
on this developing situation...as new information becomes available.


&&

MIC011-020153-
/O.NEW.KAPX.FL.W.0005.170502T0112Z-170503T1424Z/
/STRM4.1.ER.170502T0112Z.170502T1800Z.170503T0824Z.NO/
953 AM EDT Mon May 1 2017

The National Weather Service in Gaylord has issued a 

* Flood Warning for 
  The Rifle River near Sterling.
* from this evening to Wednesday morning....
* At  9:30 AM Monday the stage was 5.0 feet.
* Flood stage is 6.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 6.8 feet by early Tuesday afternoon. The river will fall 
  below flood stage by Wednesday morning.
* Impact...At 6.0 feet...High water begins to impact canoe livery at 
  River View Campground.
 
 &&
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Tue     Wed     Thu

Rifle River
  Sterling           6    5.0  Mon 09 AM       6.4     6.2     4.3


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$
092 
WGUS83 KAPX 020306
FLSAPX


Flood Statement
National Weather Service Gaylord MI
1106 PM EDT Mon May 1 2017

...The flood warning continues for the following rivers in 
Michigan...

  Rifle River near Sterling AFFECTING Arenac County

.Rainfall amounts over the last couple of days across the Rifle River
basin have averaged 1 to 2 inches. The river has risen somewhat above
flood stage, and minor flooding will continue until Tuesday Night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Stay tuned to NOAA Weather Radio...or local media outlets...for the 
latest information concerning this flooding situation.

The National Weather Service in Gaylord will issue another statement 
on this developing situation Tuesday morning, or as new 
information becomes available.


&&

MIC011-021506-
/O.CON.KAPX.FL.W.0005.000000T0000Z-170503T1424Z/
/STRM4.1.ER.170501T1733Z.170502T1800Z.170503T0824Z.NO/
1106 PM EDT Mon May 1 2017

The Flood Warning continues for
  The Rifle River near Sterling.
* until Wednesday morning.
* At 10:30 PM Monday the stage was 6.2 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue rising to near 6.8 feet by 
  tomorrow early afternoon. The river will fall below flood stage 
  Wednesday morning.
* Impact...At 6.0 feet...High water begins to impact canoe livery at 
  River View Campground.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Tue     Wed     Thu

Rifle River
  Sterling           6    6.2  Mon 10 PM       6.2     4.3     3.6


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$

JZ
751 
WGUS83 KAPX 021455
FLSAPX


Flood Statement
National Weather Service Gaylord MI
1055 AM EDT Tue May 2 2017

...The flood warning continues for the following rivers in 
Michigan...

  Rifle River near Sterling AFFECTING Arenac County

.Recent heavy rains have sent the Rifle river into minor flooding. 
However, the river stage is falling and is expected to fall below 
flood stage by late this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Stay tuned to NOAA Weather Radio...or local media outlets...for the 
latest information concerning this flooding situation.

The National Weather Service in Gaylord will issue another statement 
as new information becomes available.

&&

MIC011-030200-
/O.EXT.KAPX.FL.W.0005.000000T0000Z-170503T0200Z/
/STRM4.1.ER.170501T1733Z.170502T0845Z.170502T2000Z.NO/
1055 AM EDT Tue May 2 2017

The Flood Warning continues for
  The Rifle River near Sterling.
* until this evening.
* At 10:30 AM Tuesday the stage was 6.2 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 6.0 feet...High water begins to impact canoe livery at 
  River View Campground.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Wed     Thu     Fri

Rifle River
  Sterling           6    6.2  Tue 10 AM       5.5     4.2     3.7


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$

SMD
765 
WGUS83 KAPX 022342
FLSAPX


Flood Statement
National Weather Service Gaylord MI
742 PM EDT Tue May 2 2017

...The flood warning is cancelled for the following rivers in 
Michigan...

  Rifle River near Sterling AFFECTING Arenac County

.The river has fallen below flood stage.

&&

MIC011-030012-
/O.CAN.KAPX.FL.W.0005.000000T0000Z-170503T0200Z/
/STRM4.1.ER.170501T1733Z.170502T0845Z.170502T2215Z.NO/
742 PM EDT Tue May 2 2017

The Flood Warning is cancelled for
  The Rifle River near Sterling.
* At 7:30 PM Tuesday the stage was 6.0 feet.
* Fell below flood stage at 6:15 PM Tuesday.
* Flood stage is 6.0 feet.
* Forecast...The river will continue to fall to 5.1 feet by Wednesday 
  morning.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Wed     Thu     Fri

Rifle River
  Sterling           6    6.0  Tue 07 PM       5.5     4.2     3.7


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at Apr 19, 8:43 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 19, 8:43 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
843 PM EDT Wed Apr 19 2017

.UPDATE...
Issued at 823 PM EDT Wed Apr 19 2017

There's a thin band of rain showers across C Wisconsin and into S
Lake Michigan at the moment. This band is expected to move into
the region and probably fizzle initially. The main rain to watch
will be the showers and thunderstorms near KMSP, and southern
Minnesota. As the warm front moves north and into the southern
part of the forecast area, mainly between M-55 and M-72. HRRR
looks to have the rain into NW Lower until after 06z and
completely spread across the region until after 10z.

&&

.NEAR TERM...(Tonight through Thursday)
Issued at 402 PM EDT Wed Apr 19 2017

...Period of heavier rain overnight through Thursday morning...

High Impact Weather Potential...Heavy rainfall and minor
flooding/river flooding potential.

Pattern Synopsis/Forecast...Elongated surface low is centered
over SE Ontario with a trailing cold front slicing down through
southern lower Michigan. Drier air and canadian high pressure
across Ontario has been nosing into the Great Lakes through the
day and has successfully eroded away a good deal of the post
frontal stratus...although a good bit remains over NW lower and
eastern upper Michigan. Quite the range of temperatures on either
side of the stratus...ranging from 67F at Oscoda to 39F at Harbor
Springs.

Meanwhile, cold front continues on across the midwest to another
area of low pressure in the central plains just lee of the
Rockies. Short wave impulse noted coming out of the central/northern
Rockies with strong upper jet core punching into the central
plains. This system will advance quickly across the upper midwest
tonight and through the state on Thursday. Already a batch of
widespread showers/storms ahead of the wave and north of the
front...working up through southern Minnesota and into Wisconsin.

Short wave will advance across the northern high plains tonight
before deepening and crossing the northern lakes region on
Thursday/Thursday night. This will draw surface low pressure in
the central plains today...up into the western Great Lakes tonight
and across lower Michigan on Thursday. Still unclear just how
precip evolves tonight into thursday. Ongoing batch of showers/storms
lifting into the upper midwest will likely track into northern
Michigan later tonight through Thursday morning. But also
anticipate additional showers/storms to develop tonight back
across Iowa into Kansas along emerging surface cold front...some
of which will make run at lower Michigan late tonight through
Thursday as deep moisture/instability axis surges into region
ahead of the cold front and along a strengthening low level jet
core.

Will see how things evolve, but at this juncture still anticipate
a good three quarters to one and one quarter inch rainfall across
the area through the day thursday...highest amounts may occur
along/south of M-72 where best convective potential will reside.
This may be enough to push a few river forecast points (already
running on the higher side) close to flood stage for late week and
into the weekend.

&&

.SHORT TERM...(Thursday night through Saturday)
Issued at 402 PM EDT Wed Apr 19 2017

...Lingering light precip diminishing Thursday night-early Friday...

High impact weather potential: River levels may remain high from
Wednesday night-Thursday's rain. Otherwise, none.

Pattern Forecast: Strong Pacific flow is expected to result in a
fairly progressive pattern throughout the forecast period into next
week. By Thursday evening, closed mid-level circulation is expected
to be centered across Lake Superior/western Upper with an attendant
surface low squarely centered across northern Lower. All of this
eventually rotating into southern Ontario/Quebec during the day
Friday with diminishing precipitation trends and cold air advection
resulting in below normal temps Thursday night through Friday night
before moderating a bit Saturday as weak high pressure briefly
settles atop the region.

Primary Forecast Concerns: Diminishing precip trends Thursday night
through Friday, perhaps falling as a rain/snow mixture at times,
especially across eastern Upper.

Lingering light showers are expected to continue Thursday evening-
night, most prevalent across Chippewa County where mid-level
dynamics remain stronger and less effects are felt from dry slotting
behind the departing low pressure...although would still expect a
few showers to be rung out across portions of northern Lower as
well. Cold air advection steadily increasing throughout this time
might be enough to force a rain/snow mix at times, again primarily
across eastern Upper and perhaps for a few of the higher elevation
spots in northern Lower. Recent trends continue to suggest a dry
Friday afternoon, but just as the previous shift alluded to...there
remain hints as mid-level troughing lingers across the state that at
least a few sporadic light showers/drizzle may plague parts of the
area (again, most likely across interior portions of northern
Lower). High temperatures Friday some 10 degrees below normal
...ranging from the low 40s north to the mid-upper 40s elsewhere.

Moisture really strips away throughout the column Friday night as
high pressure arrives from the west. This is expected to dominate
Saturday's weather as well with mostly sunny skies and temperatures
moderating into the middle 50s area-wide. The next threat for a bit
of light precip arrives from northwest to southeast late Saturday
night into Sunday as a wave drops out of Canada. Not a whole lot of
moisture to be had, but something to keep an eye on for late in the
weekend.

.LONG TERM...(Saturday night through Wednesday)
Issued at 402 PM EDT Wed Apr 19 2017

High pressure will continue to dominate northern Michigan's weather
with mostly clear skies, seasonable temperatures, fairly light
winds, and precipitation-free weather through Sunday. Late next
weekend/early next work week will provide the forecast area with the
next chances of precipitation as a weak frontal boundary and then a
another storm system approaches the region.

High temperatures will be in the upper 40s to mid 50s, while lows
will be in the upper 20s to mid 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 823 PM EDT Wed Apr 19 2017

Most of the low stratus has eroded and it looks like much of it
will continue to erode into the evening. So will expect that most
of the cloud over will have cigs in the VFR category until the
rain begins to move into the forecast area.

The rain looks to start out near MBL with VFR cigs as the upstream
observations have shown. However, the initial rain showers look
like they will fizzle out getting into the forecast area. The main
action will be the rain and thunderstorms in southern Minnesota at
the moment. This rain, and lowered cigs/vsbys don't look like
they'll get into N Lower until after 03z and maybe not until
closer to 06z.

&&

.MARINE...
Issued at 402 PM EDT Wed Apr 19 2017

Winds will veer easterly tonight and strengthen substantially on
Thursday...with gale force gusts anticipate for a handful of
nearshore zones on Thursday...especially on northern lakes
Michigan and Huron and through the Straits. Winds will diminish
some heading into Thursday night. But gusty winds will persist
through the rest the work week and small craft advisory conditions
persisting.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 2 AM Thursday to 6 AM EDT Friday for
     LHZ349.
     GALE WARNING from 6 AM to 5 PM EDT Thursday for LHZ345>348.
LM...SMALL CRAFT ADVISORY from 2 AM Thursday to 6 AM EDT Friday for
     LMZ323-344>346.
     GALE WARNING from 6 AM to 5 PM EDT Thursday for LMZ341-342.
LS...SMALL CRAFT ADVISORY from 6 AM Thursday to 6 AM EDT Friday for
     LSZ321-322.
&&

UPDATE...JSL
NEAR TERM...TBA
SHORT TERM...MJG
LONG TERM...TJL
AVIATION...JSL
MARINE...TBA
Hazardous weather outlook, Apr 19, 6:45 PM EDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
645 PM EDT Wed Apr 19 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-201000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
645 PM EDT Wed Apr 19 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Thunderstorms are possible overnight across northern lower
Michigan...mainly south of M-32. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible across the outlook area on Thursday...
especially south of M-72 toward Saginaw Bay. Severe storms are not
expected...but any storms will produce heavy rainfall.

Gale force winds are expected on portions of the Lakes Michigan and
Huron...Thursday. See current marine forecasts for details.

Rainfall tonight through Thursday night...falling on saturated
soils and with river levels already running higher than
normal...will increase the threat for flooding across northern
Lower Michigan Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

TBA/JSL

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:00 PM EDTRiver Flood WarningAPXArenac3 days
Apr 20, 4:35 AM EDTSpecial Weather StatementAPXGrand Traverse, Wexford25 min

Nearby

River Flood Warnings in Michigan, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.